Nebraska, 2020

Drought in Nebraska, December 1 to 31, 2020

December 1 to 31, 2020 · NWS LBF · 14 events in 14 counties and zones

Drought conditions remained unchanged across western and north central Nebraska in December. Precipitation was below normal in the eastern Nebraska Panhandle and portions of far southwestern Nebraska.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Drought conditions remained unchanged across western and north central Nebraska in December. Precipitation was below normal in the eastern Nebraska Panhandle and portions of far southwestern Nebraska. Across the northern Sandhills from eastern Cherry county into Holt county, precipitation for the month was running 50 to 90 percent of normal. Across the central and southern Sandhills, including Lincoln and Keith counties, precipitation was 100 to 150 percent of normal. For the year ending in December, Broken Bow, North Platte, Valentine and Imperial, ran precipitation deficits of: -3.33, -5.48, -1.94, and -9.36 inches respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Nov 30, 6:58 PM CST, 5 hours 2 minutes earlier.

Area forecast discussion, Nov 30, 6:58 PM CST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
658 PM CST Mon Nov 30 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 302 PM CST Mon Nov 30 2020

Near-term concerns revolve around the strong winds Tuesday and
the potential for light snow late Tuesday into Wednesday.

Period begins with meridional flow aloft as a strong trough shifts
east across the Ohio River valley with a strong surface cyclone
developing along the Appalachians up into the Northeast CONUS. Not
expecting as cool a night tonight as an approaching frontal boundary
associated with a weak surface low moving across southern South
Dakota will lead to fairly breezy winds overnight. Lows will range
from the mid 20s to perhaps a few locations seeing the upper teens,
primarily in the typical cooler river valleys. Timing of the front
has it splitting the CWA by sunrise on Tuesday and clearing the area
to the east by mid-afternoon. A fairly tight pressure gradient with
high pressure anchored across the Central Rockies along with a belt
of stronger h85 flow will allow winds to become fairly strong during
the day. Even with the increasing cloud cover, mixing should be
enough to tap into the stronger flow off the surface with
uni-directional winds in the boundary layer, allowing effective
momentum transfer to go along with strong cold-air advection. BUFKIT
soundings across the area show potential for 35+ knot gusts across
much of the area. Have bumped up winds for the day as a result,
running with the highest NWP guidance plus a multiplier. This yields
sustained winds 15 to 25 mph with gusts of generally 35 to 40 mph
west of Highway 183 and potentially approaching 45 mph for portions
of the eastern Panhandle. Am somewhat concerned we may see enough
Black Hills lee-side convergence to yield a few rain/snow showers
across the Sandhills into the eastern Panhandle for the late
afternoon. The extended HRRR/RAP both advertise this potential with
the NAM Nest in fairly decent agreement as well. Most of the courser
models do not depict this potential though. Will introduce
sprinkles/flurries to account for this for now and pass along to
upcoming shifts to monitor hi-res for this potential. While
temperatures at h85 will be decreasing through the day, the coldest
air won't arrive until the evening, therefore didn't decrease
temperatures too much with highs generally in the 40s. Pressure
rises of just short of 1 hPa/hour should keep winds fairly elevated
overnight Tuesday into Wednesday. Because of this and the expected
cloud cover, did bump up Wednesday morning lows slightly with mid
teens near the Pine Ridge to low 20s elsewhere.

Stronger forcing for ascent arrives early Wednesday in the form of
isentropic lift, mainly within the 295k surface, and vorticity
advection leading to increasing PoPs early Wednesday. Still some
discrepancies with respect to timing of the strongest isentropic
lift and the strongest cyclonic vorticity advection, but agreement
is fairly good spatially which highlights mainly areas west of a
Broken Bow to Ainsworth line for the best chances at precipitation.
By this time, temperatures at h85 will favor snow with the biggest
question mark with respect to ptype being surface temperatures. Did
trend these down for Wednesday, which has most of the area hanging
on to the upper 20s to mid 30s. Expecting mostly snow with all
precipitation though some locations may see a brief mix with rain.
QPF will remain light, totaling only around a few hundredths,
keeping snow accumulations low as well...less than an inch with the
highest amounts across far southwest Nebraska. Isentropic lift
begins to wane by late afternoon Wednesday, which should allow the
bulk of the precipitation to end around that time.

.LONG TERM...(Wednesday evening through Monday)
Issued at 302 PM CST Mon Nov 30 2020

Beginning 00z Thursday. The double-barreled system setting up across
the southern Rockies into the central Plains will keep the bulk of
the forcing aloft to the south of the local area heading into
Wednesday evening/early Thursday. Will have to watch for some wrap-
around precip lingering into Thursday morning for areas generally
south of Interstate 80 but think this is a fairly optimistic mindset
regarding this potential as dry air continues to invade the High
Plains and the main surface low pressure system will be situated
even south of Kansas. The main h5 trough will likely phase back into
the flow and shift east of the region by Friday. Some uncertainty
remains with respect to the potential cutoff across the Desert
Southwest around this time, but thinking the bulk of the features of
interest will stay to the south and keep us dry heading into the
weekend. Temperatures will be cool for Thursday but we'll see a
warming trend for Friday and the weekend. Ridging will attempt to
develop across the northern Rockies by Sunday with highly amplified
flow developing across the High Plains as a result. This will likely
keep the bulk of any energy aloft to the east and the area dry which
lines up with the latest CPC outlook which shows dry and warm for
the the first half of December.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 627 PM CST Mon Nov 30 2020

VFR conditions will prevail tonight into Tuesday. A cold front
will cross the area Tuesday with winds increasing from the
northwest. Gusts near 35 kt could occur west of a line from VTN to
LBF during the day Tuesday. Some increase in mid and high
cloudiness expected Tuesday afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...NMJ
LONG TERM...NMJ
AVIATION...Taylor
Hazardous weather outlook, Nov 30, 3:08 PM CST, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
308 PM CST Mon Nov 30 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-012115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
308 PM CST Mon Nov 30 2020 /208 PM MST Mon Nov 30 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Northwest winds strengthen Tuesday in the wake of a cold front.
Gusts will approach 45 mph at times, which could make travel
difficult for high profile and lightweight vehicles, along with
those on east-west routes.

Light snow is possible Wednesday, although any accumulation should
be minor with totals under one inch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Hayes

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hayes forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

During the month of December, extreme (D3) drought conditions remained unchanged across all of Hayes County. The cooperative station at Hayes Center reported 0.41 inches of precipitation for December. This was 0.12 inches below the normal of 0.53 inches.

Drought, Lincoln

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

During the month of December, extreme (D3) drought conditions remained over the southern half of Lincoln county. Along the Platte River Valley in central Lincoln county, severe (D2) drought conditions remained unchanged during December. The cooperative station at Wallace 2W reported 0.37 inches of precipitation for December. This was 0.03 inches below the normal of 0.40 inches. The cooperative station at Hershey 5SSE reported 0.44 inches of precipitation in December. This was 0.15 inches above the normal of 0.29 inches. At the North Platte Airport, 0.72 inches of precipitation fell which was 0.31 inches above the normal of 0.41 inches. At the cooperative station in Brady, 0.92 inches of precipitation fell.

Drought, Frontier

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Frontier forecast zone
Reported by
Drought Monitor
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions remained unchanged during the month of December in Frontier County. The cooperative station at Curtis reported 0.66 inches of precipitation for the month. This was 0.21 inches above the normal of 0.45 inches. The cooperative station at Eustis 2NW reported 0.91 inches of precipitation in December. This was 0.25 inches above the normal of 0.66 inches.

Drought, Custer

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

During the month of December, severe (D2) drought continued over far southern Custer county. The cooperative observer at Callaway 8WSW reported 0.79 inches of precipitation for the month. At the Broken Bow airport, 0.84 inches of precipitation fell. This was 0.34 inches above the normal of 0.50 inches.

Drought, Garfield

When
December 1, 12:00 AM CST to December 31, 11:39 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued across southeastern Garfield county through December The cooperative station at Ericson 8WNW tallied 0.60 inches of precipitation for December. This was 0.13 inches below the normal of 0.73 inches.

Drought, Wheeler

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued across the southern half of Wheeler county in December. The cooperative station at Bartlett 1W reported 0.64 inches of precipitation for the month. This was 0.15 inches below the normal of 0.79 inches.

Drought, Sheridan

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Sheridan forecast zone
Reported by
Drought Monitor
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

During the month of December, drought severity remained unchanged across Sheridan County. The western half of the county was in extreme (D3) drought with the eastern half of the county in severe (D2) drought. The cooperative station at Gordon 6N reported 0.62 inches of precipitation for the month. This was 0.17 inches above the normal of 0.45 inches. The cooperative station at Ellsworth 2W reported 0.34 inches of precipitation for the month. This was 0.11 inches above the normal of 0.23 inches.

Drought, Garden

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Garden forecast zone
Reported by
Drought Monitor
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

During the month of December, drought severity remained unchanged across Garden County. Extreme (D3) drought conditions persisted over the western 2/3rds of Garden county with severe (D2) drought conditions over the eastern third of the county. The cooperative station at Lisco reported 0.21 inches of precipitation for the month. This was 0.42 inches below the normal of 0.63 inches. The cooperative station at Oshkosh reported 0.19 inches of precipitation for the month. This was 0.18 inches below the normal of 0.37 inches. The cooperative station at Crescent Lakes National Wildlife Refuge reported 0.33 inches of precipitation for the month. This was 0.04 inches below the normal of 0.37 inches. The cooperative station at Oshkosh 8SW reported 0.34 inches of precipitation for the month. This was 0.16 inches below the normal of 0.50 inches.

Drought, Deuel

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Deuel forecast zone
Reported by
Drought Monitor
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Drought conditions remained unchanged across Deuel county in December. The eastern quarter of the county remained in severe (D2) drought, while the western 3/4ths of the county remained in extreme (D3) drought.

Drought, Grant

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

For the month of December, drought conditions remained unchanged over Grant county. Severe (D2) drought conditions persisted over southwestern portions of the county.

Drought, Arthur

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Arthur forecast zone
Reported by
Drought Monitor
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

During the month of December, drought severity remained unchanged across Arthur county. Severe (D2) drought conditions were present over the western half of the county. The cooperative station at Arthur reported 0.41 inches of precipitation for the month. This was 0.08 inches above the normal of 0.33 inches.

Drought, Keith

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Keith forecast zone
Reported by
Drought Monitor
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

During the month of December, extreme (D3) drought conditions remained present over far southern Keith County. Over the remainder of the county, severe (D2) drought conditions persisted through December. The cooperative observer at Kingsley Dam reported 0.58 inches of precipitation in December. This was 0.12 inches above the normal of 0.46 inches. The cooperative station at Ogallala reported 0.69 inches and was 0.30 inches above the normal of 0.39 inches.

Drought, Perkins

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Perkins forecast zone
Reported by
Drought Monitor
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

During the month of December, extreme (D3) drought conditions remained unchanged for all of Perkins County. The cooperative station at Madrid reported 0.19 inches of precipitation for the month. This was 0.20 inches below the normal of 0.39 inches.

Drought, Chase

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

During the month of December, extreme (D3) drought conditions remained unchanged across all of Chase County. The cooperative station at Imperial reported 0.36 inches of precipitation for the month. This was 0.14 inches below the normal of 0.50 inches.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931292, 931293, 931294, 931299, 931301, 931302, 931284, 931285, 931286, 931287, 931288, 931289, 931290, 931291.